Virginia, 2003Flash Flood in Virginia, June 11, 2003
June 11, 2003 · NWS MRX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 1:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT WED JUN 11 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
250 PM EDT WED JUN 11 2003
TONIGHT AND THURSDAY...CONVECTION FIRING IN BROAD INSTABILITY FIELD
OVER EAST TN. SFC THETA E RIDGE STRENGTHENING SINCE THIS MORNING WILL
CONTINUE TO DEEPEN AND CONTINUE THROUGH THE EVENING. WEAK SFC RIDGE
OVER SRN APPS CAUSING SOME ANTICYCLONIC FLOW INTO TN VALLEY...
INCREASING DEWPOINTS AND PRECIPITABLE WATERS. COLD POOL ALOFT AND
DEEP MOISTURE HAVE BEEN TWO LEGS OF THE THREE LEGGED TABLE WITH ONLY
LOW LEVEL LIFT MISSING. HOWEVER...AS SOME SUN CREEPED IN AND OUTFLOW
BOUNDARIES FROM NEARBY COLLAPSING STORMS ENTERS THE AREA...THIS WILL
ADD THE THIRD LEG. EXPECT CONVECTION TO CONTINUE INTO THE EVENING.
HAVE UPPED POPS TO 50 MOST AREAS WITH 40S ALONG NC BORDER ZONES FOR
TONIGHT AS OUTFLOWS CONTINUE. WHILE THREAT OF SEVERE WEATHER WILL
LESSEN AS THE SUN DROPS...THREAT OF HEAVY RAINS WILL GROW OVERNIGHT
AS DEEP MOISTURE GROWS AND CELLS TRAIN ALONG BOUNDARIES.
STILL IN WARM SECTOR OF FRONTAL SYSTEM THURSDAY...BUT WITH COOL
FRONT APPROACHING FROM WEST...WILL KEEP HIGH CHANCE (50) POPS IN.
EXPECT SOME LEFT OVER BOUNDARIES TOO...BUT SUN WILL BE LIMITED WITH
AMOUNT OF CLOUD COVER EXPECTED TO LINGER. DONT EXPECT SEVERE...BUT
SOME SHOWERS COULD BE HEAVY AGAIN. TEMPS IN LINE WITH PREVIOUS
PACKAGE...EXCEPT HAVE UPPED OVERNIGHT LOWS A LITTLE WITH MORE CLOUDS
EXPECTED AND WINDS TO REMAIN UP.
THURSDAY NIGHT AND BEYOND...ETA/MESO-ETA MODELS SHOW POTENTIAL
WEAKER SHORTWAVE FEATURE AGAIN THURSDAY NIGHT INTO EARLY FRIDAY.
GFS MODEL WEAKER WITH THIS FEATURE...BUT GIVEN PLENTY OF MOISTURE
AND INSTABILITY...ANY UPPER LEVEL SUPPORT PLUS OROGRAPHICS AND
OUTFLOW BOUNDARIES SHOULD EQUAL GOOD COVERAGE OF SHRA/TSRA. DID
NOT WANT TO UNDERCUT THE VERY HIGH MOS POPS FOR 3RD AND 4TH PERIODS
VERY MUCH...BUT HAD TO COLLABORATE WITH EASTERN CHAT NEIGHBORS AND
GO WITH POPS OF 10% TO 20% BELOW MOS BLEND.
LITTLE CHANGES MADE FOR NOW BEYOND FRIDAY NIGHT. HAD TO KEEP CHANCE
POPS IN PRETTY MUCH RIGHT THROUGH MONDAY. DECISION WAS MADE TO
UNDERCUT MRF MOS AND HPC POPS FOR TUE AND WED...BASED ON UPPER RIDGE
ACROSS SE STATES AND WEAK UPPER LOW/TROUGH OVER SRN PLAINS. FELT
THAT ANY CONVECTION TUE/WED WOULD APPEAR TO BE ISOLATED MAINLY
DIURNAL AND LESS THAN 20% COVERAGE.
OTHERWISE...SEVERE TSTM WATCH #510 REMAINS IN EFFECT AT FORECAST TIME
...SO ZONES WILL BE GROUPED TO ACCOMODATE WATCH. PRELIMINARY TEMPS
AND POPS FOLLOW:
FCSTID = 39
CHA 70 84 69 85 / 50 50 60 60
TYS 68 83 67 84 / 40 50 60 50
TRI 65 81 65 82 / 40 50 60 50
OQT 69 83 66 84 / 50 50 60 50
.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES
TNC001...TNC007...TNC009...TNC011...TNC013...TNC025...TNC057...
TNC065...TNC067...TNC093...TNC105...TNC107...TNC115...TNC121...
TNC123...TNC129...TNC139...TNC143...TNC145...TNC151...TNC153...
TNC173.
VA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES
VAC105...VAC195.
BB/TG
*********************************************************************
MID MORNING FORECAST DISCUSSION UPDATE
1040 AM EDT WED JUN 11 2003
CURRENT FORECAST LOOKS WELL ON TRACK. INSTABILITY INCREASING AND
ADVECTING IN FROM WEST. LATEST LIS DOWN TO -7 ON SOUTHERN PLATEAU
AND DEWPOINT DEPRESSIONS STILL AROUND 3 IN THE SOUTHERN AREAS.
ALSO...THETA E RIDGE PROTRUDING INTO SOUTHEAST TN FROM SRN MID TN
NOW. ALSO THETA E VALUES INCREASING DRAMATICALLY SRN PLATEAU...10
DEG C IN LAST HOUR. OUCH. WEAK SFC RIDGE OVER AREA HAS ANTICYCLONIC
WINDS BUT THIS IS ONLY ADVECTING DEWPOINTS INTO AREA....CURRENTLY
MID 70S IN NORTH AL AND SRN MID TEN...DECREASING TO LOW TO MID 60S
OVER NE TN/SW VA.
WILL NOT UPDATE ZONES THIS MORNING. AFTERNOON ZONE PACKAGE MAY HAVE
WORDING OF SOME THUNDERSTORMS MAY BE SEVERE. PRIMARY PROBLEM WILL
BE STRAIGHT LINE DAMAGING WINDS. MODEL SOUNDING FORECASTS A LITTLE
WEAK ON THE INSTABILITY THIS AFTERNOON, AS WE ARE ALREADY MORE
UNSTABLE THAN THE MESO ETA IS FORECASTING.
NO MORNING UPDATE...BUT STAY TUNED TO THIS STATION.
BB
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT WED JUN 11 2003
LITTLE CHANGE TO FORECAST TREND. UPR TROUGH MOVES NE TONIGHT
CLIPPING NW MRX CWA. NW EDGE OF SFC HIGH PRESSURE RIDGING FM ATLC
ACROSS FL FLATTENS E TN RVR VLY AS SFC LOW MOVES THROUGH OH
RVR VLY. ENTIRE SE U.S. ABOVE NORMAL PWS.
EXPECTING WARM NIGHTS THROUGH FCST PERIOD. LOW LVL THICKNESS
VALUES RISE WHILE MOS GUIDANCE APPEARS TOO CONSERVATIVE WITH
HEAVY WEIGHTING TOWARD CLOUD COVER AND CONVECTION. WILL GO ABOVE
GUIDANCE FOR MAXS EXPECTING SOME SUNSHINE.
MOS POPS AVG ARND 75% THROUGH SHORT TERM. DONT LIKE TO GO THIS
HIGH IN CONVECTIVE SITUATION. BEST GUESS ON TIMING WOULD BE EARLY
AND THEN LATE PCPN N AREAS. SOME DEVELOPMENT PLATEAU AND LATER
PCPN WITH POSSIBLE OUTFLOW FROM COMPLEXS TO THE NW. TONIGHT SHORT
WAVE WILL ENHANCE PCPN ESPECIALLY S AREAS AND CONTINUE CWA WIDE
INTO THU. ANOTHER SHORT WAVE FM SW EXPECTED ON FRI.
FCSTID = 17
CHA 87 68 83 69 / 30 60 50 50
TYS 87 68 83 69 / 30 40 50 50
TRI 84 65 81 66 / 40 50 50 40
OQT 86 67 83 68 / 30 40 50 50
SON
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT TUE JUN 10 2003
CURRENT AREA RADARS SHOW A MESOSCALE CONVECTIVE SYSTEM RAPIDLY
DECAYING OVER THE FORECAST AREA...AS IT ENCOUNTERS A MORE STABLE
AIRMASS. SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID-
MISSISSIPPI VALLEY...WHICH HAS TRIGGERED A STRONG MCS OVER ILLINOIS
AND INDIANA. CURRENT THICKNESS PATTERNS INDICATE THAT THIS MCS
SHOULD BEGIN TO MOVE SOUTHEAST AS IT APPROACHES NORTHERN KY LATER
THIS EVENING. THIS WOULD BRING THE SYSTEM ACROSS SOUTHWEST VA AND
POSSIBLY NORTHEAST TN AFTER MIDNIGHT TONIGHT (IF IT HOLDS TOGETHER).
LATEST MSAS ANALYSIS REVEALS A STABLE AIRMASS ACROSS SOUTHWEST VA
AND NORTHEAST TN...SO THINK THIS SYSTEM SHOULD WEAKEN AS IT MOVES
EAST TONIGHT.
WITH ALL OF THIS IN MIND...WILL PLAN TO UPDATE THIS EVENING TO
REMOVE EVENING PRECIP WORDING...BUT WILL KEEP A CHANCE FOR SHOWERS
AND TSTORMS ACROSS SOUTHWEST VA AND NORTHEAST TN AFTER MIDNIGHT.
TEMPS LOOK GOOD AND WILL GENERALLY NOT CHANGE.
DMG
*********************************************************************
Hazardous weather outlook, Jun 11, 4:55 AM EST, 13 hours 5 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 AM EDT WED JUN 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.
.DAY ONE (TODAY)...
LOW PRESSURE ACROSS THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG
A STATIONARY FRONT ACROSS THE OHIO VALLEY TODAY AND TONIGHT. MINOR
UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH CENTRAL STATES INTO
THE TENNESSEE VALLEY AND INCREASING SOUTHERLY FLOW ACROSS THE
SOUTHEAST STATES WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD
BE SEVERE WITH HIGH WINDS THE MAIN THREAT DURING THE LATE AFTERNOON
AND EVENING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE A THREAT
AGAIN LATE TONIGHT AS A MORE SIGNIFICANT UPPER LEVEL SYSTEM MOVES
THROUGH THE OHIO AND TENNESSEE VALLEYS.
HAZARDOUS WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND
AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY)
A STATIONARY FRONT WILL REMAIN ACROSS THE OHIO VALLEY THROUGH EARLY
NEXT WEEK. WARM MOIST AIR OVER THE TENNESSEE VALLEY AND NUMEROUS
UPPER LEVEL IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE
REGION WILL BE THE TRIGGER FOR SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING
MAINLY DAMAGING WINDS.
HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
AND POSSIBLY LATER TONIGHT. SPOTTERS MAY BE REQUIRED LATE AFTERNOON
AND EARLY EVENINGS THROUGH EARLY NEXT WEEK.
STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
TD
In the hours before
Local storm report, Jun 11, 1:55 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM JASPER TN WIND DAMAGE
06/11/03 MARION FOUR TREES DOWN IN
JASPER...INCLUDING A 4
FOOT THICK TREE DOWN
ACROSS A STREET. REPORTED
BY MARION COUNTY EMA.Local storm report, Jun 11, 3:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM DUNLAP TN WIND DAMAGE
06/11/03 SEQUATCHIE ONE TREE DOWN IN DUNLAP.
REPORTED BY SEQUATCHIE
VALLEY ELECTRIC COMPANY.Local storm report, Jun 11, 3:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 7SE KNOXVILLE TN WIND DAMAGE
06/11/03 KNOX TREES DOWN IN EASTERN
KNOX COUNTY NEAR KODAK.
REPORTED BY PUBLIC.Local storm report, Jun 11, 4:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM COUNTY WIDE TN WIND DAMAGE
06/11/03 CAMPBELL TREES DOWN MAINLY ACROSS
THE SOUTHERN AND EASTERN
PORTIONS OF THE COUNTY.
REPORTED BY SHERIFFS
DISPATCH.
0515 PM 2E GRAY TN 0.75 IN HAIL
06/11/03 WASHINGTON PEA TO DIME SIZE HAIL
ABOUT ONE AND ONE HALF
MILES EAST OF GRAY.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 5:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CHATTANOOGA TN 70 MPH TSTM GUST
06/11/03 HAMILTON 69 MPH WIND AT 6PM.
REPORTED BY TV STATION IN
CHATTANOOGA.
0610 PM CHATTANOOGA TN WIND DAMAGE
06/11/03 HAMILTON NUMEROUS TREES DOWN
ACROSS THE CITY. REPORTED
BY SPOTTER.
0615 PM RED BANK TN WIND DAMAGE
06/11/03 HAMILTON NUMEROUS TREES, POWER
LINES AND POWER POLES
DOWN. REPORTED BY
SPOTTER.Local storm report, Jun 11, 5:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2SE MADISONVILLE TN WIND DAMAGE
06/11/03 MONROE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY AMATEUR RADIO
OPERATOR.Flash Flood, Bristol (C)
- When
- June 11, 6:00 PM EST to 8:00 PM EST
- Where
- Bristol (C) County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.597, -82.188 (the zone’s center; the record gives no point)
Numerous roads closed from flooding of nearby streams, inadequate drainage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, June 11, 20031 death · $5,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, June 11, 2003$110,000 · 2.85 in hail · 87 events
- Flash Flood and Hail in West Virginia, June 11, 2003$3.0 million · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, June 11, 2003$630,000 · 1 in hail · 22 events
- Flash Flooding and Hail in Mississippi, June 11 to 12, 2003$256,000 · 55 kt wind · 35 events
- Flash Flood and Hail in Mississippi, June 11, 2003$222,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Georgia, June 11, 2003$619,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, June 11 to 12, 2003$106,000 · 70 kt wind · 19 events
- Damaging Wind in Alabama, June 11, 2003$250,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, June 11, 2003$33,000 · F0 · 39 events
- Tornadoes and Hail in Nebraska, June 11, 2003$83,000 · F0 · 18 events
- Damaging Wind in Arkansas, June 11, 2003$150,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363226.